NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
IVIG treatment and high triglycerides
I have been taking a treatment IVIg for myasthenia gravis for the last two months.Could not take meds. for MG. My last lipid profile was 1,800 very high triglycerides. My cholesterol seems to be fine . Could the IVIg cause my triglycerides to go up? I have been on lovastain for over a year. And I`m a diabetic. Also how long before I notice any help with my MG.on the IVIg? Nothing yet.
IVIG can be very variable in response time, but if some response isn't seen within the first 2-3 weeks of treatment, it might not be as effective as planned. One study showed 70% of patients responded favorably to IVIG, so not everyone responds the same.
The triglycerides are trickier. Poorly controlled diabetes is one great cause of high triglycerides, and prednisone can definitely make your diabetes worse. The IVIG could theoretically make your triglycerides worse, as it is made from human plasma. It would be interesting to see what your triglycerides were before the IVIG and after, looking for some causation. Some people even consider extremely high pre-existing triglycerides as a reason not to use the IVIG because of the theoretical risk of blood clotting with this extra protein load.
Talk to your doctor, and make sure the IVIG is the correct drug for you.
Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati